Skip to main content
Beltone Blog: Hearing Aids Articles & Information

Hearing loss: A side effect from taking Viagra

Notoriously, Playboy editor-and-chief Hugh Heffner is said to have lost his hearing prior to his death due to his frequent use of the erectile dysfunction medication Viagra. But what is the link between the little blue pill and hearing loss? We’ve got answers to your questions.

viagra
Posted 10-02-2017 by jpatrick

Multiple studies over the years have linked the use of the medication Viagra, as well as other PDE-5 inhibitors, to sudden hearing loss in either one or both ears.

Such findings prompted the Federal Drug Administration (FDA) to send out a warning about Viagra’s connection to hearing loss all the way back in 2007. The reason for the reported hearing loss wasn’t specified in the FDA’s original warning, although hearing experts believe that increased blood flow to the delicate hearing mechanism may damage parts of the hearing system.

Click here to learn more about the three types of hearing loss.

Does Viagra (or Viagra-like drugs) cause the ringing in the ears known as tinnitus?

Along with hearing loss, it’s believed that Viagra can cause tinnitus, which is characterized by the perception of a ringing, whistling, swishing, whooshing, or even roaring sound in one's ears. Tinnitus is commonly associated with ear injuries, age-related hearing loss and circulatory system disorders.

But Viagra isn’t alone in being linked to tinnitus. Other “ototoxic” (toxic to the ear) medications include:

  • Pepto-Bismol and other salicylates
  • Aspirin and other NSAIDs
  • Certain antidepressants

In addition to these, many other medications are known to cause tinnitus, so be sure to speak with a doctor or hearing care professional if you’re currently experiencing any symptoms.

Can a hearing aid help with tinnitus?

Do drugs other than Viagra cause hearing loss?

Viagra isn't the only drug that can potentially lead to hearing loss. Aspirin in large doses may cause hearing loss, as well as nonsteroidal anti-inflammatory drugs such as ibuprofen and naproxen. Certain antibiotics like gentamicin and neomycin may also contribute to hearing loss.

As with all prescribed medicines, it's important to speak with your doctor about any potential side effects.

What can be done about hearing loss caused by Viagra?

If you’re unsure whether you’re experiencing hearing loss, try taking Beltone’s online hearing screening as a first step.

But if you know you have hearing loss, don’t suffer in silence. There are solutions, and Beltone is here to help you on your journey to better hearing.

Give us a call today at 1-800-BELTONE or book your free hearing appointment at a Beltone location.

Share: